Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Hair Thinning and loss


  • Please log in to reply
8 replies to this topic

#1 Lynnie

Lynnie

    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 05 March 2011 - 12:48 PM

Hi Everyone :emoticons-line-dance:

Well, it would seem the answer to my hair loss and skin issues and sores and my beefy, sore furry tougue has been found! :emoticons-clap:

I went back to my doctors to get the results of my recent blood tests and my TSH and FSH thyroid levels were dangerously low; basically, my hormone tank was virtually empty despite taking my normal 225mg meds everyday. The cause was my other meds I had been given for scleroderma were cancelling the thyroxin out. I've been getting some replacement, but what I have managed to absorb had gone to the more important parts of my body; not good at all, I was in her words "one very sick lady"!

Also, my ferotrin (iron) levels were dangerously low too, the normal range for a woman is between 30-300 mmols mine was 7mmols!! So even though my haemoglobin was standard at 12 the quality of the blood was very under nourished hence it was not feeding my skin and mainly my hair and mucous membranes.

My doctor said I was showing signs of thyroid crisis, she said that sadly, everyone had been so pre-occupied with my scleroderma that my severe thyroid disease that I've had for years hadn't come into the ball park and people sometimes just don't see what is staring them in the face but it's going to take a good while to refill the reserve tank and get me on track again, so HOPEFULLY I'll be feeling more myself and my hair will thicken up and return in time.

So any of you guys that have pre existing hypothyroid disease with limited scleroderma please watch for these problems, make sure any new drugs you are given do not argue with your thyroxin meds, learn from my sad distress I've suffered these last past 4mths, that not everything is down to scleroderma and can be elevated and put right. I'm crossing my fingers that no long term damage has been done.

A big thanks for being there with me it's helped so much :emoticons-thankyou: :thank-you-2:
hugs to everyone :emoticon-hug:
Lynn xxx

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 05 March 2011 - 01:49 PM

Oh Lynn, I'm so pleased to hear that you've found the reason for your hair loss; :emoticons-clap: I know how distressing it must have been for you.

Although obviously it's a shame that you do have a problem with your thyroid disease, at least now you have an explanation for your symptoms so that is really good news!

I hope you soon get back to feeling your normal optimistic self and that your hair re-grows very quickly!
:emoticons-line-dance:

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 05 March 2011 - 02:39 PM

Hi Lynn,

Do you know I would never have thought about drug interactions with thyroid medications? That's one really valuable tip to keep in mind. Thanks a bunch!

I'm with Jo - I hope you are feeling better soon and have loads of hair growing back! :emoticons-yes:

Warm hugs,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#4 Lynnie

Lynnie

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 05 March 2011 - 05:51 PM

Hi Guys :emoticons-line-dance: in my extreme relief and excitment at finding the reasons behind my rotten time I forgot to add the important bit :emoticon-dont-know: the information to pass on. What drugs in my case had got me in the state I was in ...reflux meds - they alter the stomachs ability to absorb and inhibit the normal receptors.

Apparently, any of the anti-reflux meds that are so often prescribed for us for reflux issues or severe GERD are the worst culprits for hypothyroid patients as we take our thyroxin either in the morning or evening and that's usually when our reflux is worst and we need the reflux meds and they simply DO NOT MIX!!

So, I have been instructed to do the following to take my thyroxin 2 hours before ANY other meds by itself in the morning, my iron supplement 2 hours after by itself before lunch with a fruit drink as milk and bread reduce its absorption and all the others in the evening after my evening meal.

I do hope this helps any of you, after all if any information I can give, as you all have given to me on other issues, can educate and prevent issues and distress, that's what our sclero family is about!! I'm pleased to do. :spoon:

We read and learn to know we are not alone. :spoon: :spoon:

Hugs and I'll keep you posted how things go, bless everyone, :yes:

Lynn

#5 chockers

chockers

    Silver Member

  • Members
  • PipPipPipPip
  • 133 posts

Posted 07 March 2011 - 10:46 AM

Thyroxine is a hormone replacement (it's what your thyroid does not make).

Chris

#6 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 07 March 2011 - 05:38 PM

Lynn,

I'm so happy you're getting to the bottom of this. I have very similar symptoms, and I am on thyroid medication, so I appreciate this insight.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#7 Lynnie

Lynnie

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 08 March 2011 - 07:55 PM

oops hit the wrong button!ill finish the post now :emoticon-dont-know:

She got in touch with a collegue of hers and he confirmed that any type of hormone replacement should NOT be taken with inhibitor or receptor inhibiting drugs, reduces the potency or absorption in the stomach or gut of the hormone in question.

I'm feeling a lot more normal after nearly 5 days, more energy and not so fogged in my thinking, just hope the hair and sores follow, she also gave me a really good tip for healing a sore mouth and tongue, cleared mine up a treat, pm me if you would like to know about it ok

hugs to all
Lynn :emoticons-group-hug:

#8 Lynnie

Lynnie

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 08 March 2011 - 09:49 PM

Hi I am doing my posts in reverse haha :emoticon-dont-know:

The SHE in question was my regular doctor! She asked her colleague at the hospital about it and she rang me back as he had stated that ANY hormone drug, example contraceptive pills, are affected by antibiotics and render them in-active; hormone replacement therapy can be the same and as thyroxin, like them, is a artificial hormone, interactions with certain drugs can render them impotent or at least compromised and you do not benefit fully from the dose you are given. The inhibitor receptor drugs affect all as they prevent the gut from excepting them into the system at full potency.

Hugs
lynn

#9 Robyn Sims

Robyn Sims

    Silver Member

  • Members
  • PipPipPipPip
  • 166 posts
  • Location:Melbourne Australia

Posted 09 March 2011 - 08:11 AM

Hi Lynn,

Thanks for all the information. This is good to know as I know many people with scleroderma and thyroid problems.

Will try to keep this all stored in the memory bank, but can always hop onto this site for a refresher.

Hope the top up gets you up and running soon.

:emoticons-group-hug: